MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-05-02-L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Hypoxia (1918); Unspecified Infection (1930); Sepsis (2067); Respiratory Insufficiency (4462)
Date of Event 07/09/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 5mm by 2mm amplatzer piccolo occluder was selected for implant in a 4-week-old, 1.1kg patient with a patent ductus arteriosus.The device was successfully implanted with no complications.After the procedure, the patient returned to the neonatal intensive care unit (nicu).That evening, the patient required increase in respiratory support.On the morning of (b)(6) 2024, the patient was in respiratory acidosis with carbon dioxide up to a maximum of 119 with complete opacification of the left lung and right upper lobe.Ventilation settings were increased, and ventilation improved.Around noon, the patient showed signs of hypotension, and the patient developed persistent hypotension and hypoxia throughout the day.There was concern for sepsis with leukopenia, so blood culture was obtained and antibiotics were prescribed.Patient was suspected to be in septic shock.Medications were started with intermittent improvement to blood pressure.A blood transfusion was ordered to support oxygen carrying capacity.The patient had received stress doses of hydrocortisone prior to cath and the following day.Persistent hypoxia was present and not responsive to treatment.A transthoracic echocardiogram (tte) showed the device in place with a trivial residual left-to-right shunt.Chest x-ray showed bilateral atelectasis.Patient had worsening lactic acidosis.Patient's endotracheal tube filled with bright red blood, and heart rate continued to decline.Many medications and medical interventions were administered.The patient's oxygen saturation and heart rate decompensated, and a code blue was called.There was a complication with the endotracheal tube becoming dislodged.Multiple medications administered, and chest compressions were initiated.The patient was intubated again.Chest x-ray showed no pneumothorax.There was no response and the patient remained in pulseless electrical activity (pea).Compressions were stopped, and time of death was called on (b)(6) 2024 at 10:17 pm, which was 36 hours post-op.The primary cause of death was determined to be pulmonary hemorrhage.The secondary causes of death were disseminated intravascular coagulation (dic) from sepsis and blood cultures positive for pseudomonas aeruginosa.It was reported that there was no allegation of malfunction against the implanted device.
 
Additional Manufacturer Narrative
An event of death, hypotension, hypoxia, respiratory insufficiency, septic shock and pseudomonas bacteremia was reported.A returned device inspection, to rule out any device-related causes, could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.Additionally, a review of the complaint history identified no similar complaints reported from this lot.Based on the available information and medical review, the cause of the reported death appears to be related to septic shock and pseudomonas aeruginosa.The cause of the reported septic shock and pseudomonas aeruginosa could not be conclusively determined.The death is most likely related to an underlying patient condition.The reported hypotension, hypoxia, and respiratory insufficiency appears to be a cascading effect.In the course of the complaint investigation it was identified that the device was conforming and there were no allegations of a device deficiency from the user; however, a capa was requested per management discretion to document the details of the investigation and assess if there are any contributing factors or need for additional actions.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key20213749
Report Number2135147-2024-04493
Device Sequence Number8151785
Product Code MAE
UDI-Device Identifier05415067031037
UDI-Public(01)05415067031037(17)280930(10)10018731
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9-PDAP-05-02-L
Device Lot Number10018731
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2024
Supplement Date Received by Manufacturer11/13/2024
Initial Report FDA Received Date09/13/2024
Supplement Report FDA Received Date11/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age28 DA
Patient SexFemale
Patient Weight1 KG